Background Contrast-induced encephalopathy (CIE) is a rare complication of coronary angiography (CAG) caused by a direct neurotoxic reaction to iodinated contrast medium. Contrast-induced encephalopathy can result in a variety of neurological symptoms following within minutes to hours after contrast injection. It manifests most frequently as transient cortical blindness, headache, or confusion. In the majority of known cases, symptoms completely resolve solely with supportive care. We present a case where CIE takes a more dramatic course. Case summary A 67-year-old woman was scheduled for elective CAG, due to progressive typical chest pain. Within minutes after injection of iso-osmolar iodinated contrast medium, the patient showed a sudden decline in consciousness while all other vital functions remained normal. Shortly, after the patient was admitted to the intensive care unit due to acute-onset coma and respiratory insufficiency. A computed tomography scan of the brain showed bilateral cerebral oedema, which in combination with the development of symptoms after contrast injection led to the diagnosis of CIE. Remarkable decrease of cerebral oedema was observed 1 day later and slowly clinical recovery ensued. After 23 days, the patient was discharged from the cardiology ward. Follow-up at the outpatient clinic showed no lasting neurological deficits. Discussion While most symptoms of CIE are relatively mild and transient in nature, we describe a more devastating course that occurred with the use of only a low quantity of iso-osmolar contrast medium. We emphasize that even the more severe manifestations of CIE can develop at any dosage, and with all types of iodinated contrast medium.